Alert archive / Arizona / Dust Storm Warnings in 2018
Dust Storm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Oct 21, 2018, 4:05 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2018, 4:05 PM MST (23:05 UTC)
- Expired
- Oct 21, 2018, 5:00 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Oct 21, 3:10 PM MST, 55 minutes earlier.
Area forecast discussion, Oct 21, 3:10 PM MST, 55 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 310 PM MST Sun Oct 21 2018 .SYNOPSIS... Periods of isolated showers and thunderstorm for Phoenix and scattered showers and storms to the south and east of Phoenix will prevail through Tuesday, although only modest rainfall is anticipated for most areas. Temperatures will also cool slightly with readings closer to seasonal normals. Drier conditions will move into the region by the middle of the week with temperatures remaining near seasonal normals before a warming trend into next weekend. && .DISCUSSION.... Current radar is painting some scattered to isolated showers and thunderstorms, some already severe, extending from eastern Pima county northeastward to southern Gila county associated with the latest shortwave rotating around the main upper level low pressure system just off the west coast. Another day of gusty east- southeasterly winds continue to blow across the central and eastern parts of region ahead of this system associated with a lingering low level southeasterly moisture jet. For the later half of this afternoon, tonight, and on and off through Tuesday expect fair chances of isolated showers and thunderstorms through Phoenix with more scattered coverage expected to the south, southeast and east of the Phoenix metro. Good dynamics with southwesterly jet stream energy aloft and lingering boundary layer moisture and moisture advection out of northern Mexico, amidst increasing afternoon instability will support our next round of isolated thunderstorms later this afternoon and into tonight. The main threats expected with any of these larger storms with be the potential for severe downburst winds and large hail up to 1 inch. SPC mesoscale analysis also shows DCAPE values from 1100- 1500j/kg for the afternoon and evening. There is also the potential for locally heavy rainfall with some isolated areas of fleeting, minor flooding, although rainfall totals are expected to be mostly very modest and hit and miss. After a period of stalling to our west, the low pressure system is forecast to finally kick out to the east as an open shortwave on Monday night and Tuesday giving the region another spike in the early week, on and off, hit and miss storm chances. Although rainfall amounts will continue to be mostly very modest. During this time temperatures will also drop a bit into a more seasonable mid 80s. By Thursday a ridge of high pressure builds from CA through the Pacific northwest and a weak, saggy low develops off the coast of Baja California. Then by the weekend the eastern nose of the ridge will build into Arizona. As a result expect a warming trend for the latter part of the week with highs again flirting with the 90 degree mark by Saturday. So overall the mid to latter half of the week is shaping up to be fairly pleasant weatherize. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Through the mid to late afternoon, shower and thunderstorm activity will remain east and southeast of Phoenix terminals. Winds will be out of the east and will be gusting to around 20 kts. Shower and storm activity will continue to increase in coverage across southeast Arizona this afternoon. Activity will then gradually move to the north with the potential to affect Phoenix terminals mainly after 23Z. The main impacts with stronger storms that develop will be hail and gusty winds with the potential for some storms to become severe. Due to less confidence in exact timing and locations have only included VCTS in the most recent TAF package. Isolated activity will linger overnight, but intensity of storms will be a lot weaker. Outside of any thunderstorms, cloud decks will remain SCT TO BKN mainly aoa 8ft. However there is the potential for cloud decks to lower to around 5 to 6 kft in storms. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts will exist through the TAF period under mostly clear skies. Sfc winds will continue to be light and variable through the day as the pressure gradient relaxes through SE California. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Dry conditions and slightly lower humidities will return during the Wed-Sun period as winds aloft become more westerly. Winds should remain at 15-20 mph or less area-wide. Minimum humidities will be on the decrease through the weekend, with values in the 15-50 percent range Wed (lowest over SE CA) dropping into the teens and 20s by the weekend. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...Hernandez FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Oct 21, 11:20 AM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1120 AM MST SUN OCT 21 2018
AZZ558-560-561-563-211900-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Pinal/Superstition Mountains AZ-
1120 AM MST SUN OCT 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL
NOON MST...
At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Christmas, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Carlos and Peridot.
This includes AZ Route 70 between mile markers 260 and 271.
LAT...LON 3314 11061 3315 11063 3310 11069 3315 11076
3345 11059 3336 11044 3324 11043
TIME...MOT...LOC 1820Z 219DEG 20KT 3319 11065
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:09 AM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Oct 21, 4:40 AM MST | Special Weather Statement | PSR | 35 min | |
| Oct 21, 7:19 AM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Oct 21, 7:47 AM MST | Special Weather Statement | PSR | Gila | 28 min |
| Oct 21, 8:10 AM MST | Special Weather Statement | PSR | Gila | 35 min |
| Oct 21, 8:46 AM MST | Special Weather Statement | PSR | Gila | 44 min |
| Oct 21, 11:20 AM MST | Special Weather Statement | PSR | 40 min | |
| Oct 21, 12:10 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Oct 21, 4:17 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 43 min |
| Oct 21, 4:55 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
Nearby
Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.